Indiana, 2018

Hail and Damaging Winds in Indiana, August 25, 2018

August 25, 2018 · NWS ILN · 9 events in 5 counties and zones

Severe thunderstorms, some which produced large hail, developed ahead of an upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe thunderstorms, some which produced large hail, developed ahead of an upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 25, 5:16 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 25, 5:16 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
616 AM EDT Sat Aug 25 2018

.SYNOPSIS...
Warmer air will begin to move into the region today, with chances
for showers and thunderstorms beginning to increase. As a ridge of
high pressure sets up over the southeastern states, temperatures
will reach values well above normal on Sunday and into next week,
with occasional chances for thunderstorms continuing as well.

&&

.NEAR TERM /THROUGH TONIGHT/...
The first signs of upstream convective development are showing
up over over northern Illinois as of 230AM. This activity is
developing in advance of a dampening mid-level trough, which
will nonetheless be progressing eastward through the southern
Great Lakes and northern Ohio Valley this morning. A weak area
of surface low pressure is currently centered over southern
Minnesota, with a surface warm front still upstream (southwest)
of the ILN CWA. However, some warm advection (if not
particularly moist) is already occurring, and stronger warm
advection is occurring aloft (noting a sharp SSW-to-NNE theta-e
gradient now entering the forecast area at 850mb on several
model projections). This has allowed for a thickening of clouds
in the 5kft-10kft range, along with some light echoes that are
at least intermittently reaching the ground. No expectation for
more than a few light showers out of this activity.

Attention will then turn to the convection upstream. While the
00Z KILN sounding recorded a precipitable water value of just
1.03", a developing low-level jet will feed into Indiana and
western Ohio through the morning hours, increasing that value to
above an inch and a half. The moisture convergence will line up
with the weak upper ascent to allow for showers and
thunderstorms to grow over northern Indiana, thanks also in part
to some elevated instability. Several clusters of storms will
move into the ILN CWA during the 10Z-12Z time frame, moving
southeast and quickly outrunning the source forcing. Thus, a
weakening trend is expected after a few hours, with little
projection for any appreciable surface-based instability to
develop ahead of the storms. This will keep the severe threat
very low, but PoPs are going to need to continue to be increased
once the activity gets developing and timing can be locked down.

The uncertainty with this forecast is exactly when the storms
will dissipate -- and if any instability can develop ahead of
them, perhaps lengthening their lifespan into the afternoon and
into the southwestern sections of the ILN forecast area. What
does look fairly certain is that forcing all but dissipates over
most of the area by afternoon, leading to a reduction in PoPs
during what would normally be the diurnal max.

Temperatures are gradually rising as of this writing, and will
continue to rise through the rest of the morning. The max temp
forecast is complicated a little bit by the storms, but an upper
70s NW / lower 80s SE solution still looks like a good call.

&&

.SHORT TERM /SUNDAY/...
During the time frame from tonight into Sunday, the overall flow
over the ILN CWA will become much more zonal. Mid-level ridging
will be developing more strongly over the southeastern states,
and there will even be somewhat of a reflection of an axis of
surface high pressure extending northward into the Great Lakes.
This does not change the fact that the overall pattern is still
one that will be somewhat active for the region as a whole, and
there may be one shot at some additional convective
redevelopment this evening into the overnight hours -- a
shortwave moving quickly through this west-to-east flow. Model
agreement in getting some development is pretty strong, but
timing/placement/magnitude are bigger question marks. Looking at
the thermodynamic situation, this activity may also be primarily
elevated.

On Sunday, conditions look very summer-like -- notable heat
(highs in the upper 80s) with copious instability (several
thousand J/kg SBCAPE) and weak flow with no signs of forcing.
Would hate to run a completely dry forecast with that much
instability and no strong cap, so 20 PoPs will be maintained for
Sunday afternoon.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A subtropical mid level ridge will continue to build northeast into
the Ohio Valley Sunday night into Monday. This will allow heat and
humidity to build across the region. The air mass will be weakly
capped on Monday. Thus, the chances for a pop up shower or storm
will be low (10 percent). After lows in the lower 70s, highs will
warm into the upper 80s to the lower 90s. With dewpoints mainly in
the lower 70s, heat indicies will range from the upper 90s to around
100. Will continue to mention the heat and humidity in the HWO
product.

For Monday night into Tuesday, models concur that the center of the
subtropical mid level ridge will track toward the mid Atlantic
region. In this pattern, heat and humidity are forecast. Again, the
air mass will be weakly capped, so low chances for a pop up
shower/storm.  Highs Tuesday will likely be the warmest of the week,
lower 90s for most locations. With dewpoints mainly in the lower
70s, heat indices will be near 100. Will mention this threat in the
HWO.

The consensus model solution is to allow the subtropical ridge to
become suppressed to the south Tuesday night into Wednesday night.
This will allow short wave energy to move across the Great Lakes as
mid level westerlies become more pronounced. This will also bring a
cold front southeast into our region. Timing continues to vary with
the latest ECMWF the slowest. Overall, clouds should increase as
well as the threat for showers and thunderstorms, poised to be the
highest in the Wednesday/Wednesday night time frame.

By Thursday, the front will lay out parallel to the westerly flow
aloft. This will prevent its fast exit out of the region. Thus, will
hold on to a chance of showers/storms across the southern zones on
Thursday.

The front may move far enough to the south by Thursday night/Friday
to bring dry weather back to the entire region.

As for temperatures, they will show a downward trend into the upper
70s to the lower by Thursday/Friday, along with lower humidity.

&&

.AVIATION /10Z SATURDAY THROUGH WEDNESDAY/...
Clouds are continuing to thicken and lower at the airports,
though conditions are still VFR, and prevailing VFR conditions
are likely through the entire TAF period. The problems will come
from thunderstorm potential, as a large area of storms has
developed over Indiana. These storms are forecast to move
southeast toward the ILN airports in the 14Z-18Z time frame. These
storms will weaken as the morning progresses, but it does look
like they will impact KDAY for sure. The storms may be falling
apart before reaching the other TAF sites, but some impacts will
be possible -- a VCSH will be maintained elsewhere. However,
VCTS will be used at KDAY. Severe weather and gusty winds do
not appear particularly likely, but some brief MVFR (maybe IFR)
conditions will be possible. Outside of the storms, SSW wind
gusts of up to 20-25 knots will be possible during the
afternoon.

Chances for rain will diminish as the day progresses, and while
some precipitation could occur during the afternoon and into the
overnight hours, this remains a part of the forecast that is
somewhat unclear as of now. A VCSH will be maintained for a
while, before going dry for the overnight period.

OUTLOOK...Thunderstorms are possible on Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...Hatzos
SHORT TERM...Hatzos
LONG TERM...Hickman
AVIATION...Hatzos
Hazardous weather outlook, Aug 25, 2:40 AM EST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
340 AM EDT Sat Aug 25 2018

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-071-077-078-261200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Mercer-Auglaize-Darke-Shelby-Miami-Preble-Montgomery-
Butler-Warren-Hamilton-Clermont-
340 AM EDT Sat Aug 25 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat and humidity will return for the beginning of next week. Heat
indicies are forecast to range from the mid to upper 90s Sunday,
with upper 90s to near 100 expected for Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ097>100-OHZ026-044>046-052>056-062>065-072>074-079>082-088-261200-
Bracken-Robertson-Mason-Lewis-Hardin-Logan-Union OH-Delaware-
Champaign-Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-
Pickaway-Fairfield-Clinton-Ross-Hocking-Brown-Highland-Adams-Pike-
Scioto-
340 AM EDT Sat Aug 25 2018

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat and humidity will return for the beginning of next week. Heat
indicies are forecast to range from the upper 90s to near 100 Monday
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 104 km away, was scanning. The volume nearest the first event began at 12:42 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Switzerland

When
August 25, 7:42 AM EST to 7:52 AM EST
Where
Switzerland County, 2.99 mi NE of Patriot
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.860, -84.790

A tree was knocked down.

Hail, Franklin

When
August 25, 6:22 PM EST to 6:27 PM EST
Where
Franklin County, 0.69 mi N of Huntersville
Measured
2.75 in hail
Reported by
State Official
Coordinates
39.310, -85.230

There were multiple reports of baseball sized hail around Batesville.

Thunderstorm Wind, Ripley

When
August 25, 6:23 PM EST to 6:33 PM EST
Where
Ripley County, 2.14 mi NNE of Morris
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.310, -85.170

A tree was knocked down.

Thunderstorm Wind, Ripley

When
August 25, 6:45 PM EST to 6:55 PM EST
Where
Ripley County, 1.75 mi WNW of Old Milan
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.160, -85.160

Multiple trees were knocked down over a road. The largest was 2 feet in diameter.

Thunderstorm Wind, Ripley

When
August 25, 6:52 PM EST to 7:00 PM EST
Where
Ripley County, 0.87 mi NE of Elrod
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.060, -85.160

A tree was knocked down.

Thunderstorm Wind, Dearborn

When
August 25, 7:02 PM EST to 7:12 PM EST
Where
Dearborn County, 0.87 mi SE of Dillsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.010, -85.060

A tree was knocked down.

Thunderstorm Wind, Ohio

When
August 25, 7:08 PM EST to 7:18 PM EST
Where
Ohio County, 2.63 mi SW of Milton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.950, -85.050

A tree was knocked down.

Thunderstorm Wind, Switzerland

When
August 25, 7:13 PM EST to 7:23 PM EST
Where
Switzerland County, 2.14 mi NNW of Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.900, -85.090

A tree was knocked down.

Thunderstorm Wind, Switzerland

When
August 25, 7:42 PM EST to 7:52 PM EST
Where
Switzerland County, 2.99 mi NE of Patriot
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.860, -84.790

A tree was knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769151, 769150, 769152, 769153, 769154, 769155, 769156, 769157, 769158.